Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2001, 2:23 PM EDT for Washington County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2001, 2:23 PM EDT (18:23 UTC)
- Expired
- Aug 3, 2001, 3:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Washington County, NY
The radar
The Albany radar (KENX), 96 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:55 PM EDT | Thunderstorm Wind | Argyle, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 031823 SVRALY NYC115-031915- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 223 PM EDT FRI AUG 3 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WASHINGTON COUNTY IN EASTERN NEW YORK * UNTIL 315 PM EDT * AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FORT ANN...OR ABOUT 5 MILES NORTHEAST OF HUDSON FALLS...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT ANN AT 225 PM EDT HARTFORD AT 250 PM EDT EAST HEBRON AND GRANVILLE AT 315 PM EDT THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN AND LARGE HAIL. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:20 AM EDT, 13 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 1:20 AM EDT, 13 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 120 AM EDT FRI AUG 3 2001 .DISC... .BOTTOM LINE...CONVECTION OCRS SOMEWHERE IN CWA TDA. .PROBLEM OF THE DAY...WHERE WL THE PRIMARY IMPACT OF CONVECTION BE? .SYNOPSIS...RATHER ZNL ULVL CRCLN ACRS BULK OF NOAM...W JETSTRM NWRN US ACRS SRN/CNTRL CANADA. WK EMBEDDED S/W TROAL E JMSBAY THU EVE MOVG EWD TIED H2/H3 WMAX INVOF 85/90 KTS...AND TO SFC CDFNT SINKING SWD THRU SRN QUE/ONT PROVINCES. USTBL AMS TO THE S OF THE FNT ACRS ST LAW VLY/NRN NY/NRN NEW ENG. MDL CAPES INITIALIZED AT 2000+ J/KG IN MUCH OF THIS AREA. SCND S/W TROAL MOVS SEWD FM N OF GRTLKS TDA...ASSOCD WMAX MOVS ACRS MID ST LAW VLY LVG MUCH OF CWA IN RRQ AND ASSOCD H2/H3 DVRGNC. USTBL AMS SINKS SWD INTO CWA TDA...W GEM/META FCSTG CAPES TO MAX BTWN 1500 AND 2000+ J/KG IN A PORTION OF THE CWA AND SFC DWPTS 70+ F. CONTD E/W PROGRESSION OF DRIVING DYNAMIC FEATURES TNGT/SAT. BY LT SAT TROAL IS FCST TO BE OVR NEW ENG W NWLY CRCLN ACRS ALL OF CWA AS STG RDG BLDS NEWD INTO WRN GRTLKS. SFC DWPTS AND HI INSTBLTY FCST FOR CWA TNGT INTO SAT...THO DWPTS SAT MNLY MU 60S...WHICH IS ABT 5 DEGS F LWR THAN FCST FOR TDA. .MDLS...HIRES MDLS META/GEM RGNL/MM5 (SUNYSB) WERE CAREFULLY EXAMINED. META SHOWS A BAND OF STG ULVL DVRNGC ACRS CWA TDA IN ASSOC W RRQ OF H2/H3 WMAX. META FCSTG ORGANIZED BANDS OF CONVECTION TO FORM AND IMPACT ALL OF THE CWA. META/MM5 AXES OF MAX PCPN OCRS ACRS CNTRL AND SRN PTNS OF CWA. GEM RGNL DIFFERS IN THAT IT HAS MAX AXIS ACRS NRN CWA...MNLY CAP DIST NWD. NOTED A SIMILAR BIAS BTWN THE MDLS ERLYR THIS SUMMER...AND GEM WON OUT. IT RMNS TO BE SEEN WHICH FCST WL BE BEST IN THIS SITN. A CURSORY GLANCE AT THE AVN/ETA/RAFS SUGGESTS THAT THE AVN/RAFS HAVE A MORE SLY BIAS THAN THE ETA FOR TDA/TNGT...BUT BOTH FCST PCPN ACRS ALL OF THE CWA AT SOME PT TDA...BUT EXCLUDE NRN ZNS TNGT. ETA FCST PCPN THRUT CWA TDA/TNGT. ON SAT ALL MDLS FOCUS PCPN IN SRN HLF OF CWA...W AVN/GEM QPF FCSTG THE MOST WDSPRD PCPN. GEM GLOBAL/NOGAPS W GROSSER RES HAVE RATHER WDSPRD PCPN ACRS CWA INTO SAT. .SHORT TERM...MAV/FWC POPS ARND 50 PCT TDA...AND THAT LOOKS RSNBL AS ALL MDLS ARE FCSTG PCPN...AND IT/S SUMMER AND PCPN IS CONVECTIVE ...SO CAN/T PIN DOWN LOCS OF MSRBL PCPN. AND OBVIOUSLY THERE ARE DIFFERENCES BTWN LOC OF ORGANIZED PCPN FCST BY GEM/META/MM5. MOS MAXT IN LM 80S...AGREES WELL W MM5 FCST RAOBS. LOTSA CLDS NOTED ON THESE RAOBS BLO 10K FT. W HI WATER CONTENT...PSBL HAZE...AND FACT THAT THESE VALUES AGREE W PREV ZONES...WL STICK W LATEST MOS NUMBERS. LLVL WND FIELD IS WK...BUT ISOLD SVR NOT OUTTA THE QUESTION IN PULSERS. HVY RN LKLY TOO AS PW/S APCH 2 INCHES. WL NOT ISSUE AN SPS UNLESS SPC PUTS US IN A RISK SVR AREA. .LONG TERM...LINGERING SHWRS/TSTMS TNGT. MAIN IMPACT OF GEM/S PCPN FCST IN CNTRL/SRN PTN OF CWA IS TNGT. PREV POP FCST/MOS VALUES ARE IN CHC CATEGORY...AND WL STAY W CHC POPS (ADDING ADRNDCKS FOR 30 PCT CHC). EMPHASIS FOR PCPN SHFTS S OF KALY SAT PER PREV FCST. MOS VALUES ABT 30 PCT IN CAP DIST...BUT WL STAY DRY PER PREV FCST...AS DYNAMICS DRIVING CONVECTION SHOULD BE TO THE S/E. LTLCG IN MAXT. DWPTS FCST ABT 5 DEGS LWR...SHOULD BE LTL LESS HUMID SAT...BUT NOTHING TO WRITE HOME ABT. MAXT IN 80S SAT. .XTND...ETA/META/AVN ALL LINGER SOME LGT PCPN ACRS SERN CWA SAT NGT. HWR...GEM GLOBAL FCSTG DRY. GEM/AVN BOTH DRY SUN AS DP RDG RESIDES OVR NY/NEW ENG. LTLCG MON AS RDG IS ACRS MUCH OF US AND H10/H5 THKNS OVR NY FCST 5760+ M. GEM SHOWS TROAL APCHG NY/NEW ENG FM N OF GRTLKS TUE...W PSBL WK CDFNTL FROPA BY LT WED. THE CURRENT XTND FCST LOOKS RSNBLY IN LN W LATEST AVN/GEM FCSTS AND XCP FOR ADDING CHC PCPN TO SERN ZNS SAT NGT (PER ETA/AVN) WL LV XTND FCST AS IS. .ALY...NONE. KHH
In the hours before
Special weather statement, Aug 3, 2:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 215 PM EDT FRI AUG 3 2001 NYZ042-043-031930- WARREN NY-WASHINGTON NY- 215 PM EDT FRI AUG 3 2001 ...THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL CONTINUE ACROSS WARREN AND WASHINGTON COUNTIES IN NEW YORK THROUGH 330 PM... AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS 5 MILES NORTHWEST OF WARRENSBURG...OR...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL BE NEAR... WARRENSBURG AT 225 PM EDT... BOLTON LANDING AT 230 PM EDT... LAKE GEORGE VILLAGE AT 245 PM EDT... SOUTH BAYy VILLAGE AT 305 PM EDT... GLENS FALLS AT 315 PM EDT...
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:34 PM EDT | Flash Flood Warning | ALY | Ulster | 6 hr |
| Aug 3, 4:52 PM EDT | Flash Flood Warning | ALY | Warren | 6 hr |
| Aug 3, 5:09 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.